Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 25, 2023, 1:54 PM MDT for Union County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2023, 1:54 PM MDT (19:54 UTC)
- Expired
- Apr 25, 2023, 3:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 12:12 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 25, 12:12 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1212 PM MDT Tue Apr 25 2023 ...New AVIATION... .SYNOPSIS... Issued at 306 AM MDT Tue Apr 25 2023 A storm system diving south from the Pacific Northwest will provide another round of isolated to scattered virga and dry thunderstorms for west central and central New Mexico and a marginal chance of severe storms across northeast New Mexico during the day Tuesday. Gusty westerly to northwesterly winds will help promote isolated areas of critical fire weather conditions across northwest New Mexico. As the system moves across northern New Mexico Tuesday night, widespread rain and mountain snow will occur over the northeast plains and northern mountains. Snow accumulations look to be on the light side with at most a few inches overall. Some slick roads and travel impacts will be possible across Raton Pass. The backdoor cold front on the backside of this storm system will bring gusty north winds and cooler temperatures for the eastern plains Wednesday. Gusty east canyon winds will be possible below the gaps of the central mountain chain Wednesday evening as the front seeps west. Warmer temperatures return Thursday along with breezy northwest winds. Another backdoor front dives south through the eastern plains on Friday pushing through the gaps of the central mountain chain Friday evening. High pressure moves in from the west this weekend resulting in calmer conditions and much warmer temperatures. && .SHORT TERM... (Today through Wednesday) Issued at 306 AM MDT Tue Apr 25 2023 A stronger low pressure system will approach from the northwest today, then pass southeastward over the northeast third of the forecast area tonight and Wednesday morning. Scattered to isolated showers and thunderstorms will redevelop today, while a Pacific cold front dives through the forecast area from the northwest. A gusty backdoor cold front will also dive southward through the eastern plains late tonight and Wednesday. Like yesterday, some thunderstorms will produce very gusty winds with little or no rain today. The farther northeast you go, wetting footprints will grow, and cell coverage will increase to numerous. There is a marginal risk of severe thunderstorms over northeast and far east central areas this afternoon and evening. Strong west and northwest winds will also develop today with gusts commonly reaching 35-50 mph, except on the far eastern plains where speeds will be lighter. The strongest winds should favor the west central plateau and west central mountains this afternoon, where a speed maximum aloft is forecast to cross and skies will begin to clear by late afternoon. Cloud cover will probably inhibit vertical mixing enough to preclude the need for a Wind Advisory in Grants, Albuquerque, and over the southwest mountains today, but one has been issued for locations farther west. Tonight into Wednesday morning, freezing low temperatures are forecast around Gallup, Grants, Cuba, Dulce, Chama, Santa Fe, Espanola, Taos, Moriarty, Las Vegas, and Raton. A few to around 6 inches of snow is also forecast to accumulate tonight into Wednesday in the mountains near the CO border, including Raton Pass. The moist backdoor cold front and a weak secondary disturbance tracking southward over the forecast area will keep rain and mountain snow showers in the forecast as far west as Mount Taylor and as far south as Gran Quivera and Portales on Wednesday. && .LONG TERM... (Wednesday night through Monday) Issued at 306 AM MDT Tue Apr 25 2023 Any lingering precipitation on the backside of a departing upper level low should quickly come to an end across the northeast plains and Sangre de Cristo mountains. Gusty north winds across the eastern plains and east canyon winds below the gaps of the central mountain chain behind the backdoor cold front should gradually wind down Wednesday night into Thursday morning. A late season freeze is expected across most of northern NM due to the clear skies, calming winds, and resultant efficient radiational cooling conditions. Temperatures rebound areawide during the day Thursday under mostly clear skies with the most noticeable warming across northeast NM by as much as 25 degrees! Northwest winds will become breezy across north central and central NM during the afternoon hours. Attention then turns to the next upper level disturbance Thursday night as it dives south across the Rocky Mountains. This disturbance will help another backdoor cold front plow into northeast NM early Friday morning and through all of eastern NM by midday Friday. Like Wednesday, much cooler temperatures and gusty north to northeast winds will be observed behind the front along with the chance for some showers. Temperatures will be as much as 20 degrees cooler compared to Thursday behind the backdoor front. Breezy northwest winds will also be common across the northwest and west central plateau as the stronger winds along the base of the upper level trough move over. The aforementioned backdoor front looks to push far enough west to ooze through the gaps of the central mountain chain Friday evening resulting in another episode of gusty east canyon winds below the gaps of the central mountain chain, including the ABQ and Santa Fe metros. Winds quickly taper down after sunset Friday and with clearing skies another freeze is expected across northern NM Saturday morning. Clear skies and much warmer temperatures are expected this weekend as upper level ridging along the Pacific coast builds east into the state. High temperatures will be 5 to 10 degrees above average areawide come Sunday. && .AVIATION... (18Z TAFS) Issued at 1204 PM MDT Tue Apr 25 2023 A potent upper level low and associated Pacific front will move southeast across northern NM thru tonight. A sharp northwest wind shift will occur along the Pacific front with a few high-based SHRA/TS with it's passage across central NM thru sunset. Wind gusts up to 40 kt are likely with any precip. Gusts above 35kt may occur from convection at KABQ which precludes an Aviation Weather Warning, unless strong gradient winds in the wake of the front persist into the evening. Elsewhere, SHRA/TS developing along the I-25 corridor will move east near 25 kt and strengthen upstream into a few strong to lcl severe storms from near KCAO to KTCC into early evening. A backdoor cold front then slides south across eastern NM overnight with IFR low cigs/patchy fog in its wake from near KRTN to KCAO. Cig/vsby impacts may occur at KTCC Wednesday morning however confidence is low attm. && .FIRE WEATHER... Issued at 306 AM MDT Tue Apr 25 2023 ...LOCALLY CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY WITH LAL 6 IN SOME AREAS... An upper level low pressure system crossing from the northwest today through Wednesday, will produce scattered to isolated showers and thunderstorms both days, except for more numerous coverage northeast. Gusty and dry thunderstorms will be in the mix today, but wetting footprints will grow the farther northeast you go. Strong winds will also develop today with gusts out of the west and northwest from 35 to 50 mph, except lighter winds across the far eastern plains. A Pacific cold front will also plunge through the forecast area dropping temperatures today. Cancelled the Fire Weather Watch that was in effect for northwest and west central areas today because the coverage and duration of critical fire weather conditions looks limited. The Gallup area will probably see a few hours of critical fire weather conditions and LAL 6, but elsewhere the coverage of critical conditions and LAL 6 decreased some from yesterday's forecast package. Further, high temperatures should range from a few to around 9 degrees below normal along and west of the continental divide today. A backdoor cold front will plunge southward through the plains late tonight and Wednesday. A few to 6 inches of snow are forecast for the northern mountains near the CO border late tonight into Wednesday. After warmer and drier weather Thursday, another broad upper low will clip northeast NM with more shower and thunderstorm chances along and east of the northern and central mountains. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 63 33 68 35 / 10 5 0 0 Dulce........................... 59 25 61 28 / 30 20 20 0 Cuba............................ 62 28 61 34 / 30 10 20 5 Gallup.......................... 65 27 65 30 / 20 0 5 0 El Morro........................ 60 29 61 34 / 50 10 10 0 Grants.......................... 65 27 64 27 / 40 10 10 0 Quemado......................... 65 29 63 33 / 50 50 5 0 Magdalena....................... 68 36 64 37 / 30 30 10 5 Datil........................... 64 31 62 35 / 40 40 10 5 Reserve......................... 71 30 69 31 / 10 20 5 0 Glenwood........................ 76 40 74 44 / 5 5 0 0 Chama........................... 53 24 52 26 / 30 30 20 0 Los Alamos...................... 61 34 57 37 / 50 20 30 10 Pecos........................... 61 31 56 32 / 60 30 50 20 Cerro/Questa.................... 56 30 50 35 / 50 40 40 5 Red River....................... 47 24 41 26 / 50 60 60 10 Angel Fire...................... 54 24 46 23 / 60 60 60 20 Taos............................ 62 26 56 27 / 40 40 30 5 Mora............................ 60 30 52 29 / 50 40 40 10 Espanola........................ 68 33 64 34 / 40 20 30 5 Santa Fe........................ 62 33 58 36 / 50 30 50 10 Santa Fe Airport................ 64 31 61 34 / 50 30 30 10 Albuquerque Foothills........... 68 39 64 42 / 50 30 20 5 Albuquerque Heights............. 70 40 66 40 / 50 30 20 5 Albuquerque Valley.............. 74 37 69 39 / 50 30 20 5 Albuquerque West Mesa........... 72 38 67 40 / 40 20 20 5 Belen........................... 75 35 70 35 / 40 30 10 5 Bernalillo...................... 71 37 67 39 / 50 20 20 5 Bosque Farms.................... 74 33 69 35 / 50 30 10 5 Corrales........................ 72 37 67 39 / 40 20 20 5 Los Lunas....................... 74 33 69 37 / 50 30 10 5 Placitas........................ 68 37 63 40 / 50 30 30 5 Rio Rancho...................... 70 38 66 39 / 40 20 20 5 Socorro......................... 77 41 72 39 / 30 30 10 5 Sandia Park/Cedar Crest......... 63 33 58 36 / 60 40 30 10 Tijeras......................... 65 35 61 36 / 60 40 30 10 Edgewood........................ 65 33 60 31 / 50 40 30 10 Moriarty/Estancia............... 66 30 62 27 / 40 30 20 10 Clines Corners.................. 63 30 57 29 / 40 40 30 10 Mountainair..................... 66 34 62 31 / 50 40 10 5 Gran Quivira.................... 68 34 62 32 / 50 50 20 5 Carrizozo....................... 73 42 67 40 / 20 50 10 5 Ruidoso......................... 66 38 61 34 / 20 40 10 5 Capulin......................... 61 32 40 25 / 70 80 90 20 Raton........................... 65 32 48 24 / 50 70 80 10 Springer........................ 68 33 53 25 / 50 40 50 10 Las Vegas....................... 65 31 54 30 / 50 30 40 10 Clayton......................... 67 36 44 30 / 70 90 90 20 Roy............................. 68 37 51 29 / 40 60 60 10 Conchas......................... 76 40 60 33 / 40 60 40 10 Santa Rosa...................... 74 39 62 32 / 30 40 30 10 Tucumcari....................... 77 41 58 34 / 30 70 50 20 Clovis.......................... 77 43 63 34 / 30 50 30 10 Portales........................ 79 44 67 33 / 20 50 20 5 Fort Sumner..................... 78 41 65 33 / 30 40 20 10 Roswell......................... 85 48 76 41 / 10 10 5 0 Picacho......................... 76 44 70 34 / 10 10 5 0 Elk............................. 72 42 68 33 / 5 5 5 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM MDT this evening for NMZ205>207. && SHORT TERM...44 LONG TERM....71 AVIATION...42
In the hours before
Special weather statement, Apr 25, 1:37 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
137 PM MDT Tue Apr 25 2023
NMZ230-252000-
Union County-
137 PM MDT Tue Apr 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL UNION
COUNTY THROUGH 200 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Branson, or 17 miles northeast of Des Moines, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3681 10342 3684 10376 3700 10378 3700 10343
TIME...MOT...LOC 1936Z 266DEG 13KT 3698 10366
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CASpecial weather statement, Apr 25, 1:42 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Tue Apr 25 2023
NMZ230-231-252015-
Harding County-Union County-
142 PM MDT Tue Apr 25 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HARDING AND WEST CENTRAL UNION COUNTIES THROUGH 215 PM MDT...
At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Gladstone, or 33 miles north of Mosquero, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3607 10388 3621 10403 3622 10402 3622 10401
3624 10401 3649 10384 3623 10352
TIME...MOT...LOC 1941Z 227DEG 17KT 3626 10386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 3:22 AM MDT | Wind Advisory | ABQ | Bernalillo, Catron, Cibola, McKinley, Sandoval, Socorro and 1 more | 15 hr |
| Apr 25, 8:45 AM MDT | River Flood Advisory | ABQ | Rio Arriba | 10 days |
| Apr 25, 9:03 AM MDT | River Flood Advisory | ABQ | Rio Arriba | 8 days |
| Apr 25, 1:12 PM MDT | Winter Weather Advisory | ABQ | Colfax, Union | 26 hr |
| Apr 25, 1:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Apr 25, 1:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Apr 25, 2:12 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Apr 25, 2:18 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 41 min |
| Apr 25, 2:41 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 64 min |
| Apr 25, 2:52 PM MDT | Special Weather Statement | ABQ | Union | 38 min |
| Apr 25, 3:20 PM MDT | Special Weather Statement | ABQ | Santa Fe | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.